Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 217, NWS Binghamton, NY

August 1, 2021Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 1, 2021, 1:05 PM EDT for Steuben County, New York. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2021, 1:05 PM EDT (17:05 UTC)
Expired
Aug 1, 2021, 2:00 PM EDT
In force
55 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 124 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 1:10 PM EDTTSTM WND DMG2 Sse Cameron Mills, NYDISPATCH REPORTS TREE DOWN ON CR80 NEAR RISLEY ROAD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS51 KBGM 011705
SVRBGM
NYC101-011800-
/O.NEW.KBGM.SV.W.0217.210801T1705Z-210801T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
105 PM EDT Sun Aug 1 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southern Steuben County in central New York...

* Until 200 PM EDT.

* At 104 PM EDT, a severe thunderstorm was located over Whitesville,
  or 11 miles east of Wellsville, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Campbell, Lindley, Addison, Woodhull, Jasper, Thurston, Troupsburg,
  Cameron, Savona and Greenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4217 7774 4230 7713 4200 7708 4200 7775
TIME...MOT...LOC 1704Z 261DEG 32KT 4207 7773 

HAIL...0.75IN
WIND...60MPH
 
$$

AJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:41 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 1, 12:41 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1241 PM EDT Sun Aug 1 2021

.SYNOPSIS...
A cold frontal boundary will move through the region with a
round of showers and thunderstorms. Conditions clear out slowly
on Monday with high pressure building into the region. This high
pressure remains in place for most of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
1240 PM Update...
Storms fired off before noon and now some have become strong.
Storms are moving across CNY from the west and slowly drifting
south as well. Some of the storms are producing heavy rainfall,
strong winds, and lightning. There has already been a report or
two of a tree down from the warned storm entering Cortland
County.

Made minor adjustments to the timing of the main band of storms
and increased PoPs for the next couple of hours. Things should
dry out late tonight and into early Monday morning while keeping
a chance of precip up in the northern Finger Lakes areas.
Touched up temps and updated winds based on latest obs.

950 AM Update...
There are some showers west and north of the region that are
slowly moving in. Otherwise, all is quiet for now. SPC has
upgraded us to a Slight Risk today. CAPE remains fairly low,
500-1000 J/kg. Bulk shear values will be 35-45 kts today, with
higher values of 50+ kts in NEPA. Those high values in NEPA do
appear to come down prior to the arrival of storms. Gusty winds
remain to be the main threat. The lower level lapse rates remain
quite steep, so there is also a small chance for hail as well.
The severe threat should subside by this evening as models are
showing the environment quickly stabilizing later today. Heavy
rainfall will be possible. PWAT values will be around 1.5".
With storms expected to move fairly quickly, localized flash
flooding should be limited to poor drainage areas and small
stream, mainly where rainfall is heaviest.

The main change to this forecast was slowing the timing down of
the line of storms in our PoPs based on the CAMs. Our morning
forecast seemed to be too quick with the line. PoPs were also
increased in the areas of where the line is expected to be.
Other changes included updating temps and winds based on latest
obs. The high temp did change some with these updates with
minor changes south of the Southern Tier but a 2-3 degree
increase across CNY as a result of slowing the main line of
storms. However, with the current line already present near our
region, this adjustment could be too much, especially if the
line moves south earlier than expected.

630 AM Update...
Some minor changes to the forecast based on latest observations
and trends with the sunrise update. Previous discussion below.

Previous Discussion...
A quiet start to the day today. However, moisture and
instability will increase ahead of a cold frontal boundary. This
boundary coupled with the moisture and instability will lead to
the development of a band of showers and thunderstorms early in
the afternoon. This activity is modeled to form early in the
afternoon across the Finger Lakes then spread into NE PA and the
western Catskills by early evening. Confidence is rather high
of getting a chunk of the day dry leaving a potential window for
outdoor activities even taking into account the typical model
bias of being an hour or two on the slow side 12 hours out.

While some CAPE will be present, still modeled around 500 J/KG
the CAPE will be aided by steep low level lapse rates to develop
low top thunderstorms. Plenty of shear with around 40 knots of
0-6 KM bulk shear will allow for thunderstorms to organize into
a line fairly quickly. Steep lapse rates in the low levels don't
totally rule out small hail with a few storms but the main
concern will be gusty winds. Dry in the mid-levels is present
but on the low end which would limit the overall gust potential.
On the other hand, shear will likely allow a cold pool to form
accelerating the line of the storms in spots to aid the gusty
wind threat.

With decent storm motions, rainfall totals look to be under an
inch. However, FFG continues to be low from a very wet July. SO,
any locally heavier pockets of rain could result in poor
drainage and  small stream flooding for a few locations.

Highs today should get into the 70's. Warmer readings look to
to be in the Southern Tier and NE PA with a later arrival of the
showers and storms and cooler west of I-81.

Weak northwest flow behind the front will advect moisture off
the Great Lakes keeping clouds around and a light shower or two.
Lows fall back into the 50's tonight.

Clearing Monday as high pressure builds back into the region.
Plenty of sunshine should allow temperatures to recover into the
70's.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
345 AM Update...

Surface high pressure will be overhead through the period.
Tuesday will start off chilly, with nighttime temps dropping to
the upper 40s to low 50s with valley fog likely.

Temperatures will warm up fairly quick on Tuesday with mostly
sunny skies expected. Hi temps climb into the mid to upper 70s.
Overnight lows are expected to be in the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
345 AM Update...

Surface high pressure will be in place on Wednesday with upper
trough/low moving eastward into the Ohio Valley by Wednesday
night. Models continue to show this upper level disturbance
pushing into the NE U.S. on Thursday while a stationary boundary
remains draped over much of the East Coast. At this time, it
appears the stationary boundary will remain east of our area,
however with the upper level low/trough overhead, some diurnal
showers and thunderstorms will be possible Thursday afternoon.

Some models are advertising a weak wave of low pressure developing
along the stationary boundary and pushing northward into the
Hudson Valley. This scenario would produce more widespread
showers and thunderstorms for Friday. Most of the shower activity
will be focused around around that stationary front along the
coast, but if a wave does develop and push northward as the Euro
is suggesting, then rain chances may need to be increased,
especially across the eastern half of our forecast area.
Went with a blend of ensemble and deterministic guidance for
rain chances and this gives just chance PoP for now on Friday.
Heading into the weekend, there could be another brief round of
showers as a shortwave passes through on Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Predominant VFR till around 16-20Z with light winds. By mid
 afternoon a band of showers and thunderstorms with some MVFR
restrictions is expected to develop and move over all TAF sites
with clearing by 00Z Monday. Right now with some timing
uncertainty fairly large tempo groups were maintained. However,
the actual time a thunderstorm would occur for is closer to an
hour. Future TAF updates will fine tune timing as uncertainty
decreases today. A few lingering showers with lowering ceilings
again tonight with light northwest flow. Uncertainty exists if
they lower to MVFR or even IFR.

Outlook...

Monday... Ceilings lifting to VFR.

Monday night to Tuesday night...VFR. Late night fog possible at
ELM both nights.

Wednesday and Thursday...Mainly VFR. A brief shower or two can
not be ruled out.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MWG
NEAR TERM...BTL/MWG
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MWG
Hazardous weather outlook, Aug 1, 3:03 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
303 AM EDT Sun Aug 1 2021

NYZ015>017-022>025-055-062-PAZ038>040-043-044-047-048-072-020715-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
303 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A band of showers and thunderstorms this afternoon and evening is
expected to move through the region. Some of the thunderstorms will
contain gusty to locally damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-018-036-037-044>046-056-057-020715-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Broome-Delaware-
303 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

A band of showers and thunderstorms this afternoon and evening is
expected to move through the region. Some of the thunderstorms will
contain gusty to locally damaging winds. Also some localized poor
drainage and small stream flooding could occur with the heaviest
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Aug 1, 10:59 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1059 AM EDT Sun Aug 1 2021

NYZ015>017-022-023-025-011545-
Steuben-Southern Cayuga-Seneca-Yates-Schuyler-Tompkins-
1059 AM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SENECA...
SCHUYLER...YATES...SOUTHWESTERN CAYUGA...NORTHEASTERN STEUBEN AND
NORTHWESTERN TOMPKINS COUNTIES...

At 1059 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Willard to Keuka Park to Rheims. Movement
was east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Penn Yan, Hector, Romulus, Starkey, Lansing, Enfield, Urbana, Covert,
Genoa and Ledyard.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4265 7722 4277 7688 4286 7646 4262 7644
      4239 7657 4233 7728 4240 7734
TIME...MOT...LOC 1459Z 250DEG 22KT 4270 7687 4259 7710 4241 7726

MPH
Special weather statement, Aug 1, 11:45 AM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1145 AM EDT Sun Aug 1 2021

NYZ016-017-023-025-011630-
Southern Cayuga-Seneca-Schuyler-Tompkins-
1145 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER...SOUTHEASTERN CAYUGA AND NORTHERN TOMPKINS
COUNTIES...

At 1144 AM EDT, a strong thunderstorm was located over Trumansburg,
or 11 miles northwest of Ithaca, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Enfield, Groton, Covert, Locke,
Genoa, Dryden and Trumansburg.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4277 7628 4246 7626 4241 7681 4263 7681
TIME...MOT...LOC 1544Z 259DEG 22KT 4254 7669

MPH
Special weather statement, Aug 1, 11:56 AM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1156 AM EDT Sun Aug 1 2021

NYZ018-036-011645-
Onondaga-Madison-
1156 AM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND
SOUTHEASTERN ONONDAGA COUNTIES...

At 1156 AM EDT, a strong thunderstorm was located near Pompey, or 8
miles southeast of Syracuse, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Syracuse, Sullivan, Oneida, Lenox, Pompey, Chittenango, Canastota,
Manlius, Fayetteville and Cazenovia.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4287 7618 4301 7616 4310 7564 4283 7562
TIME...MOT...LOC 1556Z 266DEG 15KT 4293 7606

MPH
Special weather statement, Aug 1, 12:42 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1242 PM EDT Sun Aug 1 2021

NYZ022>025-011730-
Steuben-Chemung-Schuyler-Tompkins-
1242 PM EDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLER...NORTHERN CHEMUNG...
EAST CENTRAL STEUBEN AND SOUTHWESTERN TOMPKINS COUNTIES...

At 1242 PM EDT, a strong thunderstorm was located over Monterey, or 9
miles southwest of Montour Falls, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Watkins Glen, Catharine, Montour Falls, Hornby, Bradford, Odessa,
Cayuta, Burdett, Millport and Reynoldsville.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4253 7673 4225 7656 4218 7710 4237 7715
TIME...MOT...LOC 1642Z 249DEG 21KT 4228 7700

AJG
Local storm report, Aug 1, 12:47 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1247 PM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     TSTM WND DMG     MCGRAW                  42.59N 76.09W
08/01/2021                   CORTLAND           NY   FIRE DEPT/RESCUE

            LARGE TREE DOWN ACROSS ROAD ON CLINTON
            STREET IN MCGRAW.

&&

MPH
Local storm report, Aug 1, 12:50 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 PM EDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     1 SW HOMER              42.63N 76.19W
08/01/2021                   CORTLAND           NY   911 CALL CENTER

            LARGE TREE DOWN BLOCKING ROADWAY.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:03 AM EDTSpecial Weather StatementBGMYates27 min
Aug 1, 10:36 AM EDTSpecial Weather StatementBGMSchuyler, Seneca, Yates24 min
Aug 1, 10:59 AM EDTSpecial Weather StatementBGMSchuyler, Yates46 min
Aug 1, 11:45 AM EDTSpecial Weather StatementBGMTompkins45 min
Aug 1, 11:56 AM EDTSpecial Weather StatementBGMMadison49 min
Aug 1, 12:29 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Onondaga, Tompkins46 min
Aug 1, 12:42 PM EDTSpecial Weather StatementBGMSchuyler48 min
Aug 1, 12:45 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben, Tompkins45 min
Aug 1, 1:14 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida46 min
Aug 1, 1:35 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben, Tompkins85 min
Aug 1, 2:06 PM EDTSpecial Weather StatementBGMChemung39 min
Aug 1, 2:52 PM EDTSpecial Weather StatementBGMOtsego38 min
Aug 1, 3:40 PM EDTSpecial Weather StatementBGMOtsego35 min
Aug 1, 3:55 PM EDTAreal Flood AdvisoryBGMChenango, Delaware, Otsego65 min
Aug 1, 4:00 PM EDTSevere Thunderstorm WarningBGMOtsego15 min
Aug 1, 4:09 PM EDTTornado WarningBGMDelaware21 min
Aug 1, 4:31 PM EDTSpecial Weather StatementBGMDelaware44 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.